A patient receiving adjuvant endocrine therapy for breast cancer is complaining of hair loss. Could the alopecia be due to her endocrine therapy?

Adjuvant endocrine therapy for breast cancer typically consists of 5 years of tamoxifen or an aromatase inhibitor (anastrozole [Arimidex], letrozole [Femara], exemestane [Aromasin]), with some studies supporting extension of this treatment to a total of 10 years in selected women. Although there are some anecdotal reports, alopecia is not frequently reported in clinical trials of hormonal agents. A recent meta-analysis found that only 5.8% of publications included data on alopecia.1

Grade 1 alopecia is characterized as loss of less than 50% of normal that is obvious only on close inspection. Patients with grade 1 alopecia may be able to cover the hair loss with a different hairstyle, but would not require a wig or hairpiece. In grade 2 alopecia, the hair loss is 50% of normal or more and is readily apparent to others. If a patient wishes to camouflage the hair loss, a wig or hairpiece is required. Typically, grade 2 alopecia has a greater association with a psychosocial impact; however, due to the relatively long duration of endocrine therapies, some patients with grade 1 alopecia may experience a psychosocial impact.


Continue Reading

Hair growth occurs in three stages: anagen (the growth phase), categen (the conclusion of active hair growth), and telogen (the resting stage). Endocrine therapies are thought to cause alopecia through two mechanisms. The first is shortening of the anagen phase, resulting in thinner, more fragile hair shafts that are prone to breakage and loss. Endocrine therapies may also cause increased time in the telogen phase, resulting in increased hair shedding.

The rates of alopecia reported in clinical trials of endocrine therapy appear to be related to the type of endocrine therapy used and the use of combination endocrine therapies. A recent meta-analysis suggested that selective estrogen receptor modulators (SERMs), such as tamoxifen, are associated with an increased relative risk of alopecia (relative risk 8.51 vs placebo) compared with the aromatase inhibitors (relative risk 5.99 vs placebo).1 Use of combination endocrine therapies may be associated with increased rates of alopecia, with reports ranging from 10.5% to 25% in clinical trials. The data suggest that sequential use of therapies may also be associated with higher rates of alopecia; for instance, one study of tamoxifen followed by an aromatase inhibitor reported 14.7% rates of all-grade alopecia.

When patients present with alopecia during endocrine therapy, it is important to detect and manage other causes of alopecia such as hypothyroidism, vitamin deficiencies, or inflammatory/scarring alopecia. Patients without other causes of alopecia may be managed supportively. Treatment options include camouflaging sprays, wigs and hairpieces, use of a different hairstyle, or topical minoxidil. Nurses play an important role in this process, including educating patients about hair loss and management strategies. Nurses can also inform patients of local resources to assist with the psychosocial impact of hair loss (such as support groups) and programs that advise women regarding to styling and camouflaging thinning hair (eg, Look Good, Feel Better).


Lisa Thompson is a clinical pharmacy specialist in oncology at Kaiser Permanente, Colorado.


REFERENCE

1. Saggar V, Wu S, Dickler MN, Lacouture ME. Alopecia with endocrine therapies in patients with cancer. Oncologist. 2013;18(10):1126-1134.